Putting the Fun Back in Fighting Depression
> 11/21/2005 10:53:15 AM

In the upcoming issue of Newsweek writers Barbara Kantrowitz and Pat Wingert address a touchy subject: the sexual side-effects of SSRIs.  Selective serotonin reuptake inhibitors (SSRIs) are the most common family of prescribed antidepressants.  This group includes drugs such as fluoxetine (Prozac), citalopram (Celexa) and sertraline (Zoloft).

In most cases of depression these drugs can provide relief that allows sufferers the latitude to continue leading a normal life and seek the counselling and therapy that their disease requirers.  Unfortunately, many who use SSRIs experience some sexual side effects, from loss of desire or libido to a failure to achieve orgasm.  These side effects can add a new stress to the lives of depression sufferers as well as their partners. 

Sadly, when faced with a crumbling relationship or even marriage many of those who require SSRIs stop taking the medication.  This can lead to a backslide in their treatment that leaves them at an even worse place than when they began.  As the writers point out, there are options out there for dealing with these side effects.  Their concluding point is also worth repeating: internists and general practitioners are not always the best equipped to deal with these side effects and your best bet is to speak with a psychiatrist.

No comments yet.

Post Your Comments

Post a comment
Email Address:
Verification Code:
Input the 8 characters you see above:


Drug Abuse
Sexual Addiction
Eating Disorders
Alzheimer's Disease

About TOL | Contact Us | Defining Behavioral Fitness | For Healthcare Professionals | Links | Privacy Policy